Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Amarillo, TX

March 18, 2012Collingsworth County, Donley County, Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 18, 2012, 9:41 PM CDT for Collingsworth County, Donley County, Gray County, Texas. It was in force for 5 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2012, 9:41 PM CDT (02:41 UTC)
Expired
Mar 18, 2012, 9:46 PM CDT
In force
5 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 3:12 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4154 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS54 KAMA 190241
SVRAMA
TXC087-129-179-190330-
/O.NEW.KAMA.SV.W.0012.120319T0241Z-120319T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT SUN MAR 18 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS
  NORTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS
  SOUTH CENTRAL GRAY COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1030 PM CDT

* AT 936 PM CDT...TRAINED WEATHER SPOTTERS HAVE DETECTED A SEVERE
  THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED 12 MILES NORTHEAST OF ALANREED...OR ABOUT 18 MILES WEST OF
  SHAMROCK...MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALANREED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS
SPOTTED...MOVE TO AN INTERIOR ROOM OR CLOSET IMMEDIATELY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3526 10083 3512 10038 3490 10062 3498 10089
TIME...MOT...LOC 0241Z 208DEG 58KT 3537 10050

$$

MOULTON
1 follow-up statement
022 
WWUS54 KAMA 190246
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
946 PM CDT SUN MAR 18 2012

TXC087-129-179-190256-
/O.CAN.KAMA.SV.W.0012.000000T0000Z-120319T0330Z/
DONLEY TX-GRAY TX-COLLINGSWORTH TX-
946 PM CDT SUN MAR 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLLINGSWORTH...
SOUTH CENTRAL GRAY AND NORTHEASTERN DONLEY COUNTIES IS CANCELLED...

AT 946 PM CDT...SEVERE THUNDERSTORM WARNING WAS ISSUED IN 
ERROR...PLEASE DISREGARD. THEREFORE THE SEVERE THUNDERSTORM WARNING 
IS CANCELLED.


LAT...LON 3526 10083 3512 10038 3490 10062 3498 10089
TIME...MOT...LOC 0246Z 208DEG 58KT 3544 10045

$$

MOULTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 8:15 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 18, 8:15 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT SUN MAR 18 2012

.UPDATE...
UPDATED PUBLIC AND FIRE WEATHER PRODUCTS TO REMOVE ALL WIND AND FIRE
WEATHER HEADLINES FOR FIRST PERIOD.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 727 PM CDT SUN MAR 18 2012/

UPDATE...
DID A QUICK GRID AND PUBLIC PRODUCT UPDATE TO BEGIN CLEARING TORNADO
WATCH 80. ONCE AGAIN STORMS HAVE STRUGGLED BADLY IN OUR AREA AND PEAK
HEATING IS DONE. ALSO DRYLINE IS MOVG BACK WWD. TORNADO THREAT LOOKS
TO BE OVER FOR AT LEAST WRN STACK OF THE WATCH AND HAVE ALREADY
CLEARED THOSE COUNTIES FROM THE WATCH.

ANDRADE

PREV DISCUSSION... /ISSUED 606 PM CDT SUN MAR 18 2012/

AVIATION...
DRYLINE LOCATED FROM BETWEEN KLBL AND KEHA TO JUST WEST OF KCES WILL
BEGIN MOVING BACK TO THE WEST THIS EVENING AND OVERNIGHT TONIGHT INTO
THE WESTERN PANHANDLES BETWEEN THE DALHART TAF SITE...AND THE GUYMON
AND AMARILLO TAF SITES. VFR CONDITIONS CAN BE EXPECTED WITH THE
POSSIBILITY FOR CONVECTION JUST EAST OF AMARILLO AND GUYMON TAF
SITES. WILL INCLUDE A MENTION FOR CB IN REMARKS AT BOTH SITES BETWEEN
01Z AND 08Z TO 12Z MONDAY. SOUTH AND SOUTHWESTERLY WINDS 25 TO 35
KNOTS THROUGH 01Z MONDAY WILL DIMINISH TO 15 TO 25 KNOTS...AND THEN
TO NEAR 15 KNOTS BY 08Z MONDAY...AND THEN INCREASING AGAIN TO 25 TO
35 KNOTS AFTER 14Z MONDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 438 PM CDT SUN MAR 18 2012/

DISCUSSION...
COMPLEX FORECAST SHAPING UP FOR THE SOUTHERN PLAINS OVER THE NEXT
SEVERAL DAYS DUE TO THE EVOLUTION OF AN UPPER-LEVEL TROUGH CURRENTLY
SITUATED OVER THE GREAT BASIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE CENTRAL AND EASTERN TEXAS PANHANDLES THIS AFTERNOON
AND EVENING DUE TO SBCAPES OF 2500-3000 J/KG WHERE SURFACE DEW
POINTS ARE IN THE 50S TO THE LOWER 60S. STRONG DEEP LAYER SHEER
WILL SUPPORT SUPERCELL STORMS AND WITH LOW LCLS AND INCREASING
SHEER VALUES...AN ISOLATED TORNADO IS POSSIBLE. WEST OF THE
DRYLINE...STRONG SOUTHWEST WINDS AND DEWPOINTS IN THE MID 20S TO THE
LOWER 30S CONTINUE TO SUPPORT RED FLAG CONDITIONS WHERE BLOWING DUST
CAN STILL REDUCE VISIBILITIES IN AREAS. HOWEVER LATER THIS EVENING...
THE DRYLINE WILL RETREAT BACK TO THE WEST WHILE LARGE SCALE LIFT
INCREASES IN ADVANCE OF THE UPPER TROUGH. THUS EXPECT STORMS TO
DEVELOP FURTHER WEST TONIGHT HOWEVER THE SEVERE THREAT WILL BE
MARGINAL AS CONVECTIVE INHIBITION INCREASES. A WEAK PACIFIC FRONT
WILL ALSO PUSH INTO THE AREA TONIGHT WHICH WILL PROVIDE ADDITIONAL
LIFT FOR STORMS.

THE UPPER TROUGH WILL DEEPEN AS IT SLIDES ACROSS SOUTHERN NEW
MEXICO/ARIZONA MONDAY BEFORE IT CLOSES OFF INTO AN UPPER LOW OVER
WEST TEXAS TUESDAY MORNING. HAVE HELD ONTO A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY MORNING AND AFTERNOON TO ACCOUNT FOR SOME WRAP
AROUND MOISTURE. SHOULD SEE A LULL IN STORMS MONDAY EVENING THROUGH
TUESDAY AS THE DRYLINE MIXES INTO OKLAHOMA. LOW-LEVEL MOISTURE WILL
INCREASE TUESDAY EVENING ESPECIALLY ACROSS THE EASTERN PANHANDLES
WHILE AN UPPER-LEVEL DISTURBANCE GETS KICKED OUT AHEAD OF THE UPPER
LOW. FORECAST SOUNDINGS AND MODEL GUIDANCE SUGGEST INSTABILITY WILL
BE PRETTY WEAK SO HAVE INCLUDED A SLIGHT CHANCE OF SHOWERS ACROSS
THE EASTERN ZONES.

MODEL GUIDANCE CONTINUES TO SUGGEST THIS UPPER LOW MEANDERING IN
TEXAS WEDNESDAY AND THURSDAY BEFORE IT LIFTS INTO THE CENTRAL
PLAINS BY THE END OF THE WEEK. MODELS CONTINUE TO SHOW SOME WRAP
AROUND QPF ACROSS MUCH OF THE AREA THROUGH THIS PERIOD. HAVE GONE
AND INSERTED SHOWERS FOR THE AREA WED-THURS. INCREASED CLOUD COVER
AND NORTHERLY WINDS WILL HELP TO HOLD TEMPS DOWN TO NEAR MORE
SEASONABLE NORMALS FOR MUCH OF THE WEEK.

HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED FORECAST GIVEN THE
COMPLEXITY OF THE FORECAST IN THE SHORT TERM. WEAK SHORTWAVE
RIDGING WILL RESULT IN A DRY FORECAST WITH WARMING TEMPS INTO THE
WEEKEND.

CLK

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE WESTERN
AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES THROUGH THIS EVENING DUE
TO THE COMBINATION OF STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH AND RELATIVE HUMIDITIES BETWEEN 10 TO 15 PERCENT.
A SURFACE LEE-SIDE TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS MONDAY
WHICH WILL LEAD TO A TIGHTENING SURFACE PRESSURE GRADIENT ACROSS
THE PANHANDLES. THE GRADIENT WILL BE THE TIGHTEST ACROSS THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. ALTHOUGH
RELATIVE HUMIDITIES WILL BE MARGINAL /AROUND 15 PERCENT/ HAVE
DECIDED TO ISSUE A FIRE WEATHER WATCH FOR THIS AREA MONDAY
AFTERNOON THROUGH MONDAY EVENING. ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE NOT ANTICIPATED THROUGH THE REMAINDER OF THE FORECAST
PERIOD AS COMBINED WINDS AND RELATIVE HUMIDITIES ARE NOT EXPECTED TO
MEET CRITERIA.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: DALLAM...HARTLEY.

OK...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR THE FOLLOWING ZONES: CIMARRON.

&&
Hazardous weather outlook, Mar 18, 8:02 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SUN MAR 18 2012

OKZ001>003-TXZ001>020-191100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
802 PM CDT SUN MAR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL BE THE MAIN HAZARDS. A TORNADO WATCH
HAS BEEN ISSUED UNTIL 10 PM CDT FOR THIS AREA. THUNDERSTORMS ARE ALSO
POSSIBLE ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER THIS
EVENING AND TONIGHT BUT ARE EXPECTED TO STAY BELOW SEVERE LEVELS.

IN ADDITION...BREEZY SOUTHWEST WINDS WILL REQUIRE BOATERS TO EXERCISE
CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES MONDAY MORNING AND AFTERNOON. AT THIS TIME...IT APPEARS THAT
THESE STORMS WILL STAY BELOW SEVERE LEVELS.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON MONDAY ACROSS
THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. IN FACT A FIRE
WEATHER WATCH IS IN EFFECT FOR THIS AREA FOR MONDAY AFTERNOON THROUGH
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED
TO CRITICAL FIRE WEATHER CONDITIONS MONDAY.

CLK

In the hours before

Special weather statement, Mar 18, 5:32 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT SUN MAR 18 2012

TXZ015-182300-
WHEELER TX-
532 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR WHEELER COUNTY.

AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER TWITTY...OR ABOUT 7 MILES NORTH
OF SHAMROCK...MOVING NORTHEAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING SMALL HAIL AND STRONG WINDS.

MOULTON
Local storm report, Mar 18, 5:38 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             8 SE WELLINGTON         34.77N 100.11W
03/18/2012  E1.00 INCH       COLLINGSWORTH      TX   PUBLIC

            HAIL COVERING THE GROUND

&&

EVENT NUMBER AMA1200166

SMB
Special weather statement, Mar 18, 6:00 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT SUN MAR 18 2012

TXZ020-182315-
COLLINGSWORTH TX-
600 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR COLLINGSWORTH COUNTY.

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER DODSON...OR ABOUT 12 MILES
SOUTHEAST OF WELLINGTON...MOVING NORTHEAST AT 30 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

MOULTON
Special weather statement, Mar 18, 8:09 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT SUN MAR 18 2012

OKZ003-190145-
BEAVER OK-
809 PM CDT SUN MAR 18 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR BEAVER COUNTY.

AT 805 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 3 MILES SOUTH OF BEAVER...MOVING
NORTH AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

MOULTON
Local storm report, Mar 18, 9:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
909 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             8 SSE CLARENDON         34.83N 100.84W
03/18/2012  E0.88 INCH       DONLEY             TX   PUBLIC

&&

EVENT NUMBER AMA1200167

SMB
Local storm report, Mar 18, 9:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT SUN MAR 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             7 E CLARENDON           34.94N 100.77W
03/18/2012  E1.00 INCH       DONLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1200168

SMB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:01 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray44 min
Mar 18, 11:51 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson39 min
Mar 19, 1:57 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler93 min
Mar 19, 4:16 AM CDTRed Flag WarningAMADallam, Hartley16 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.